South Dakota, 2009

Damaging Winds in South Dakota, June 18, 2009

June 18, 2009 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota during the early morning of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota during the early morning of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 2:50 AM CST, 1 hour earlier.

Area forecast discussion, Jun 18, 2:50 AM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU JUN 18 2009

.DISCUSSION...
IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR
FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF
THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR
FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE
IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE
WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST
1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY
AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND
A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME
ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY
ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL
NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT
FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS
NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING...
STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA
AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE
ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME
INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME
INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY
PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT
POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH
MIXING TO ABOUT H85 MOST LOCATIONS.

TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT
FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY
PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W
RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER
DAY WITH A LOT OF MID 80S.

SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY
PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON
SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS
NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL
RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND
NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO
THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT
SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD
FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION
ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE
NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM.
IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE
FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT
NIGHT.

THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY
MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW
ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON
CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF
85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET...
CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE
ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS.

FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING
UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE
CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL
BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS
MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED
PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD
FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE
GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD
MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING
THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME
FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES
MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW...
DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE
AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD
MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK.  /MJF

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD ACROSS NW IA THIS
MORNING IN ASSOCIATION WITH AN UPPER LEVEL WAVE. NOT EXPECTING
SEVERE THUNDERSTORMS...BUT HEAVY RAIN AND SMALL HAIL IS POSSIBLE
WITH ANY STRONGER STORMS. LESSER CHANCES FOR CONVECTIVE ACTIVITY
INTO SW MN AND ERN SD. WILL SEE VFR THROUGH THE TAF PERIOD OTHER
THAN WHERE THUNDERSTORMS EXIST. AGAIN WITH THE EXCEPTION OF
THUNDERSTORM WINDS...RELATIVELY LIGHT NW WINDS CAN BE EXPECTED
BEHIND A COLD FRONT WHICH WILL PUSH EAST OF THE AREA THIS
MORNING...THEN VERY LIGHT WINDS TONIGHT AS HIGH PRESSURE SETTLES IN.
/LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 17, 9:38 AM CST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bon Homme

When
June 18, 3:50 AM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.850, -97.890

Thunderstorm winds blew down several branches.

Thunderstorm Wind, Yankton

When
June 18, 4:30 AM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.890, -97.390

Thunderstorm winds blew down power lines, causing a power outage. The winds were accompanied by heavy rain, which produced minor street flooding.

Thunderstorm Wind, Union

When
June 18, 5:05 AM CST
Where
Union County, 0.51 mi W of Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.600, -96.560

Thunderstorm winds caused tree damage, including several trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178694, 178695, 178699.